New to Endo: Hormones question

Hi Everyone, I've just joined here, as a previous member of the thyroid UK community. I was hoping someone here might be able to give me a bit of advice regarding my hormones.

In October 2016 I was diagnosed with Hashimotos (AUtomimmune Underactive thyroid) and was then put on Levothyroxine. Since then I've been having some strange hot flashes (despite being 23) my new doctor has sent me for a wide range of blood tests. I got the results back and found thank fully that my FBC & Liver function bloods are all great & in range. However, the Serum FSH results and resulting doctors advice have me confused...

Serum FSH 9 (follicular range 3.5 - 12.5; luteal range 1.7 - 7.7, post menopausal range 25.8 - 134.8)

Serum LH 15.1 (follicular 2.4 - 12.6; luteal 1 - 11.4; post menopausal 7.7 - 58.5)

Serum Testosterone 1 (0.1 - 1.8)

Serum TSH 0.14 (.27 - 4.2)

Serum FT4 23.2 (12 - 22)

My doctor has concluded that I am being over medicated with 100 Mcg levothroxine, and that reducing to 75 mcg will cure my flushes, bring up my tsh and down my FT4, and apparently also reduce my oilier skin and hormonal acne - the secondary reason for requesting some tests anyway,

Given the testosterone level she has now discounted a risk of PCOS - her original worry - but I'm worried about the Seurm LH level being so high, and the caveat on the FSH result saying "these results to not exclude PCOS".

Side note - being on Cerelle contraception pill I do not have periods and therefore am unsure what stage of my cycle I was at.

If anyone has any advice or thoughts on the above I would seriously appreciate it.

TIA

3 Replies

oldest β€’ newest
  • The only thing I can add is that I was opposite to you being hyperthyroid - I reckon I started feeling the symptoms of being hyper once my TSH was falling to below about 0.25, it carried on falling to zero and I had to take PTU to help raise my TSH (i.e. the opposite to what you're doing with levothroxine). The hot flushes were a big symptom of the hyperthyroidism, as was increased anxiety, heart palpitations and slight hand tremors, but the thing I noticed the most with my TSH continuing to fall was the immense heat radiating from my body. Getting out of bed in the morning and it felt like I'd left a hot water bottle where I was lying it was so hot and that was just heat my body was generating. So with you mentioning the flushes, I'd suspect that is co-inciding with your TSH now getting pretty low, in which case I wonder whether it's suitable for you to still be on the medication. Like any thyroid condition you should be getting regular blood tests to monitor the levels so you don't go from hypo to hyper and be like a see-saw! Sorry I can't be of more help. Best of luck x

  • I appreciate the advice. My confusion is as I had hot flushes before I started taking levothyroxine and before I was diagnosed. I understand autoimmune thyroiditis can cause swings in tsh and FT4 anyway so perhaps that's what I'm experiencing.

    Good news is my doctor has lowered my dose to 75mcg and will retest in 2 months to see how that's doing for me!

    Thanks again

  • Yes that could be it, I had one consultant saying I had auto immune Graves and one saying thyroiditis. I switched a lot between hyper and hypo symptoms and had a mix of both a lot of the time, v confusing isn't it! Keep getting tested and hopefully things will settle soon for you xx

You may also like...